Oklahoma, 2004

Flood in Oklahoma, March 4 to 10, 2004

March 4 to 10, 2004 · NWS TSA · 1 event in 1 county or zone

The Neosho River near Commerce rose above its flood stage of 15 feet at 9 pm cst on March 4. 0 feet at 3 am cst on March 7.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Neosho River near Commerce rose above its flood stage of 15 feet at 9 pm cst on March 4. The river crested at 20.0 feet at 3 am cst on March 7. The river fell below its flood stage at 5 am cst on March 10. While in flood Highway 125 near the fairgrounds was closed. Within Miami Riverview Park was inundated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 4, 8:01 PM CST, 59 minutes earlier.

Area forecast discussion, Mar 4, 8:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
801 PM CST THU MAR 4 2004

DISC...
AFTERNOON AND EVENING ACTION IN THE RAPID DECAY
STAGE. ZONES UPDATED. FLASH FLOOD WATCH WILL
BE CANCELLED SHORTLY.  BRISK WIND MUCH OF THE
NIGHT.  GRIDS AND ASSOCIATED PRODUCT SUITE TO
BE FORTHCOMING.  GW

PRELIM NUMBERS:

TUL    46   57   36   62 /  40   20   10    0
FSM    50   65   38   62 /  70   20   10    0
MLC    50   64   37   62 /  30   20   10    0
BVO    42   53   32   63 /  50   20   10    0
FYV    48   59   35   58 /  80   20   10    0
BYV    48   61   34   58 /  80   20   10    0
MKO    50   60   34   60 /  50   20   10    0
MIO    43   57   33   59 /  70   20   10    0
F10    48   60   36   60 /  30   20   10    0
HHW    54   68   39   63 /  30   20   10    0

FORECAST ID= 21

AR...NONE.

OK...NONE.
Hazardous weather outlook, Mar 4, 7:40 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
740 PM CST THU MAR 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...THE SEVERE WEATHER THREAT HAS ENDED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE AREA
INTO CENTRAL ARKANSAS AND SOUTHERN MISSOURI THIS EVENING. WHILE SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THE REMAINDER OF THE
NIGHT AS THE UPPER LEVEL SYSTEMS EJECTS EAST...THE THREAT OF SEVERE
WEATHER HAS ENDED.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THE REMAINDER OF THE NIGHT.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE OUTLOOK SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN
PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT
YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR
AND GRAPHICAL INFORMATION.

In the hours before

Special weather statement, Mar 4, 3:33 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CST THU MAR 4 2004

OKZ064>066-042245-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
333 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CST
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     CREEK AND OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 333 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PAYNE...LINCOLN AND POTTAWATOMIE COUNTIES...MOVING NORTHEAST AT 55
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WILSON...MANNFORD...OKEMAH...WELEETKA...BEARDEN...CLEARVIEW
...PHAROAH...CASTLE...PADEN...BOLEY...MASON...OKFUSKEE...WELTY...OKMU
LGEE...HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...MO
RRIS...ERAM...PRESTON...BEGGS...BALD HILL... HECTORVILLE...
BRISTOW...MILFAY...SLICK...DEPEW...MOUNDS...SHAMROCK... KIEFER...
DRUMRIGHT...OILTON...SILVER CITY...KELLYVILLE AND SAPULPA.

A LARGE PORTION OF CREEK...OKMULGEE AND OKFUSKEE COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 445 PM CST.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Mar 4, 6:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
602 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     1 S FORT SMITH          35.35N 94.38W
03/04/2004  65 MPH           SEBASTIAN          AR   EMERGENCY MNGR

0545 PM     TSTM WND GST     FIGURE FIVE             35.52N 94.37W
03/04/2004  65 MPH           CRAWFORD           AR   EMERGENCY MNGR

0529 PM     TSTM WND GST     PANAMA                  35.17N 94.67W
03/04/2004  60 MPH           LE FLORE           OK   EMERGENCY MNGR

&&

CKH
Special weather statement, Mar 4, 6:25 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
625 PM CST THU MAR 4 2004

OKZ049-053>076-050123-
ADAIR OK-CHEROKEE OK-CHOCTAW OK-CRAIG OK-CREEK OK-DELAWARE OK-
HASKELL OK-LATIMER OK-LE FLORE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-
NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-
PITTSBURG OK-PUSHMATAHA OK-ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-
625 PM CST THU MAR 4 2004

TORNADO WATCH NUMBER 24 IS NO LONGER IN EFFECT FOR
EASTERN OKLAHOMA.  THE WATCH CONTINUES UNTIL 8 PM
THIS EVENING FOR NORTHWEST AND WEST CENTRAL ARKANSAS.

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED IN
EASTERN OKLAHOMA.
Local storm report, Mar 4, 6:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          CHESTER                 35.68N 94.18W
03/04/2004                   CRAWFORD           AR   BROADCAST MEDIA

            BRIEF TOUCHDOWN REPORTED BY FORT SMITH TV STATION

0603 PM     TSTM WND DMG     MOUNTAINBURG            35.63N 94.17W
03/04/2004                   CRAWFORD           AR   EMERGENCY MNGR

            LARGE TREE DOWN IN MAYORS FRONT LAWN

0603 PM     TSTM WND GST     MOUNTAINBURG            35.63N 94.17W
03/04/2004  70 MPH           CRAWFORD           AR   EMERGENCY MNGR

&&

CKH
Special weather statement, Mar 4, 7:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
733 PM CST THU MAR 4 2004

ARZ001-002-010-011-019-020-029-050214-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-
WASHINGTON AR-
733 PM CST THU MAR 4 2004

THE THREAT OF SEVERE WEATHER HAS ENDED IN
BENTON...CARROLL...WASHINGTON...MADISON...
CRAWFORD...FRANKLIN...AND SEBASTIAN COUNTIES
IN NORTHWEST AND WEST CENTRAL ARKANSAS.

THE TORNADO WATCH ISSUED EARLIER FOR THAT
AREA HAS BEEN CANCELLED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
March 4, 9:00 PM CST to March 10, 5:00 AM CST
Where
Ottawa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389663.